Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 18, NWS Tucson, AZ

July 18, 2007Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 18, 2007, 2:55 PM MST for Cochise County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2007, 2:55 PM MST (21:55 UTC)
Expired
Jul 18, 2007, 3:31 PM MST
In force
36 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 106 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2007-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2007-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
2493 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 182154
SVRTWC
AZC003-182245-
/O.NEW.KTWC.SV.W.0018.070718T2155Z-070718T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
255 PM MST WED JUL 18 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 345 PM MST

* AT 248 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR BISBEE-DOUGLAS
  AIRPORT...OR ABOUT 9 MILES NORTHWEST OF DOUGLAS...AND MOVING
  SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3139 10946 3156 10957 3145 10992 3134 10985

$$

WEATHER.GOV/TUCSON
CS
2 follow-up statements
000 
WWUS55 KTWC 182209
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
307 PM MST WED JUL 18 2007

AZC003-182245-
/O.CON.KTWC.SV.W.0018.000000T0000Z-070718T2245Z/
COCHISE AZ-
307 PM MST WED JUL 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST
FOR SOUTH CENTRAL COCHISE COUNTY...

AT 300 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS 
IN EXCESS OF 70 MPH.  THE STORMS WERE LOCATED NEAR BISBEE-DOUGLAS 
AIRPORT AND JUST SOUTH OF BIBEE...MOVING WEST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BISBEE

LAT...LON 3135 10957 3154 10959 3143 11001 3134 11002
      3134 10984

$$

CS
000 
WWUS55 KTWC 182231
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
330 PM MST WED JUL 18 2007

AZC003-182240-
/O.CAN.KTWC.SV.W.0018.000000T0000Z-070718T2245Z/
COCHISE AZ-
330 PM MST WED JUL 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCHISE COUNTY
IS CANCELLED...

THE SEVERE THUNDERSTORMS HAVE WEAKENED TO BELOW SEVERE LIMITS...BUT 
ARE STILL STRONG ENOUGH TO PRODUCE SMALL HAIL AND WIND GUSTS TO 45 
MPH.

LAT...LON 3135 10957 3154 10959 3143 11001 3134 11002
      3134 10984

$$

CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:00 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 18, 1:00 PM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
100 PM MST WED JUL 18 2007

.SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN NEAR THE FOUR CORNERS.
ADEQUATE MOISTURE IN COMBINATION WITH DAYTIME HEATING WILL PROVIDE
ISOLATED TO SCATTERED THUNDERSTORMS MAINLY DURING THE AFTERNOON AND
EVENING HOURS. ACTIVITY WILL INCREASE INTO THE WEEKEND AS STRONGER
EASTERLY FLOW OCCURS.

&&

.DISCUSSION...STARTING TO SEE DEVELOPMENT OF THUNDERSTORMS ALONG THE
RIM...THOUGH NONE HAVE ENTERED THE CWA YET. IR SATELLITE SHOWS THE
NEAREST STORMS TO BE ONE CELL SOUTHWEST OF ST JOHNS...THE OTHER EAST
OF GLOBE. NOTHING COMING DOWN AS OF THIS WRITING...BUT ONLY A MATTER
OF TIME.

OF CLIMATOLOGICAL NOTE...CURRENT TEMPERATURE AT TIA HAS PASSED THE
100 THRESHOLD...ADDING ANOTHER DAY TO THE STREAK. WILL WAIT TO
UPDATE CLIMATE SECTION OF THE DISCUSSION BELOW UNTIL THE CLIMATE
REPORT FOR TODAY IS ISSUED AT 530 PM MST THIS EVENING. AS STATED
BELOW...CURRENT FORECAST DOES KEEP TEMPERATURES AT OR ABOVE THE
CENTURY MARK FOR TUCSON THROUGHOUT THE FORECAST PERIOD. STAY TUNED
TO SEE IF THE RECORD IS BROKEN.

NO MAJOR CHANGES TO THE FORECAST...INHERITED FORECAST LOOKED GOOD.
STILL EXPECTING INCREASED MOISTURE TO WORK INTO SOUTHEAST ARIZONA
STARTING TOMORROW WITH FRIDAY STILL LOOKING LIKE THE BEST DAY.
MOISTURE WILL LINGER...THUS PROVIDING AN INCREASED CHANCE FOR
PRECIPITATION THROUGH THE FORECAST PERIOD. FOR A SLIGHTLY MORE
DETAILED DISCUSSION OF THE MODEL DATA...PLEASE REFER TO THE PREV
DISCUSSION SECTION BELOW.

&&

.FIRE WEATHER...THE DAILY CYCLE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS IS EXPECTED TO CONTINUE FOR THE REMAINDER
OF THIS WEEK. WINDS WILL BE DIURNALLY DRIVEN...WITH AFTERNOON GUSTS
UP TO 30 MPH DUE TO STRONG SURFACE HEATING. ADDITIONALLY...ANY
THUNDERSTORMS THAT OCCUR WILL BE CAPABLE OF PRODUCING STRONG GUSTY
AND ERRATIC WINDS. RELATIVE HUMIDITY VALUES OVERNIGHT WILL BE IN THE
45 TO 75 PERCENT RANGE...WITH VALUES DROPPING IN THE AFTERNOON HOURS
INTO THE 20 TO 30 PERCENT RANGE.

&&

.AVIATION...EXPECT SCT TSRA/SHRA COVERAGE THIS AFTERNOON AND
EVENING. EXPECT BKN090CB...VRB WIND GUSTS TO 45 KTS AND BRIEF
VISIBILITY REDUCTION TO UNDER 3 SM IN BLOWING DUST WITH STORMS THIS
EVENING. AVIATION DISCUSSION NOT UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.CLIMATE...THE CONSECUTIVE DAY STREAK OF DAYTIME HIGH TEMPERATURES
OF 100 OR GREATER AT THE TUCSON AIRPORT HAS REACHED 35 DAYS ON
TUESDAY. WE ARE CURRENTLY FORECASTING HIGH TEMPERATURES TO BE 100 OR
HIGHER EACH DAY THROUGH JULY 22ND...WHICH WOULD BREAK THE ALL-TIME
RECORD OF 39 CONSECUTIVE DAYS. HOWEVER...THE FORECAST IS ALSO
ANTICIPATING AN INCREASE IN THUNDERSTORM ACTIVITY THIS WEEK WHICH
COULD PUT IN JEOPARDY ANY DAY AFTER TODAY FOR HITTING 100 DEGREES.
IN ANY EVENT...IT WILL BE ANOTHER HISTORIC RUN OF 100+ TEMPERATURES
FOR TUCSON.

TOP 5 LONGEST CONSECUTIVE DAY STREAKS OF HIGHS 100 DEGREES OR BETTER:

1) 39 DAYS IN 2005 (JUNE 14TH TO JULY 22ND)
   39 DAYS IN 1987 (JUNE 7TH TO JULY 15TH)
3) 35 DAYS IN 2007 (JUNE 13TH TO JULY 17TH) ***
4) 33 DAYS IN 2002 (JUNE 13TH TO JULY 15TH)
5) 32 DAYS IN 1942 (JUNE 13TH TO JULY 14TH)

&&

.PREV DISCUSSION...A QUIET START TO THE MORNING...AS WOULD BE
EXPECTED. CURRENT IR SATELLITE IMAGERY SHOWS A SMALL PATCH OF CLOUDS
NORTH OF PHX WITHERING AWAY...WITH A FEW STRAY CLOUDS MOVING IN OVER
DOUGLAS. DEWPOINTS ACROSS THE CWA...ACCORDING TO ASOS
STATIONS...REMAIN IN THE MID 50S. WATER VAPOR IMAGERY SHOWS A SWATH
OF MOISTURE OVER THE STATE CURRENTLY...WITH DRIER AIR MAKING ITS WAY
INTO EXTREME SOUTHEASTERN ARIZONA. FEATURE OF INTEREST HERE IS THE
MOISTURE BEHIND THAT DRIER AIR OVER THE TEXAS BIG BEND...AS THIS
WILL IMPACT OUR WEATHER FOR THE LATTER PART OF THE WEEK. CURRENT
GOES PW IMAGERY SHOWS AROUND AN INCH AND A QUARTER OF PW OVER TUCSON
AND AREAS WEST...WITH LOWER VALUES TO THE EAST. 12Z KTWC SOUNDING
SHOWS 1.36...SO GOOD AGREEMENT THERE. SOUNDING ALSO SHOWS ATMOSPHERE
TO BE A LITTLE UNSTABLE...SO EXPECTING A TYPICAL MONSOON DAY TODAY
WITH SHOWER AND THUNDERSTORM ACTIVITY KICKING UP BY AFTERNOON.

MODEL DATA SHOWS TODAY TO BE THE WEAKEST OF THE REMAINDER OF THE
WEEK...NOT THAT THIS FACT SHOULD LULL ANY INTO A FALSE SENSE OF
SECURITY. HIGH PRESSURE WILL REMAIN IN REAL ESTATE CONDUCIVE TO
THUNDERSTORM DEVELOPMENT TODAY THROUGH THE WEEKEND...BUT A MOISTURE
INFLUX STARTING TOMORROW ASSOCIATED WITH AN INVERTED TROF WILL
INCREASE THE CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGHOUT
SOUTHEAST ARIZONA. AS WE PROGRESS INTO THE WEEKEND...HIGH PRESSURE
WILL PULL TO THE NORTH...PULLING UP MOISTURE WITH IT. THIS WILL KEEP
30-40 PCT AFTERNOON/EVENING POPS IN FOR AREAS TUCSON EAST WITH 20S
OVER THE WESTERN DESERTS. CURRENT MODEL RUN SUGGESTS THAT THIS
MOISTURE INCURSION WILL REMAIN NEARLY STATIONARY OVER SOUTHERN
ARIZONA FOR MUCH OF THE FORECAST CYCLE. WILL RUN WITH THIS SOLUTION
FOR NOW...ALLOWING FUTURE SHIFTS TO FINE TUNE AS NECESSARY.

WILL DO SOME MINOR TWEAKS/UPDATES TO FORECAST...BUT EXPECT NO
SIGNIFICANT CHANGES AT THIS TIME. INHERITED PACKAGE LOOKS GOOD.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION/PREV DISCUSSION...SMR
EVERYTHING ELSE...JRG

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 18, 6:22 AM MST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
622 AM MST WED JUL 18 2007

AZZ019-030-033>035-191300-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
622 AM MST WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

HIGH PRESSURE NEAR THE FOUR CORNERS REGION WILL MAINTAIN AND
EASTERLY FLOW ACROSS THE AREA. EXPECT ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON OVER THE HIGHER TERRAIN
AND SLOWLY MOVE INTO THE VALLEYS. SOME STORMS MAY APPROACH SEVERE
LIMITS LATER THIS AFTERNOON AND THIS EVENING. HEAVY RAIN IS ALSO
POSSIBLE WHICH MAY CAUSE SOME LOCALIZED FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AS THE UPPER HIGH
REMAINS NEAR THE FOUR CORNERS REGION...EXPECT AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS EACH DAY WITH A FEW APPROACHING SEVERE
LIMITS. FLASH FLOODING WILL ALSO BE A THREAT EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-191300-
SOUTHEAST PINAL COUNTY-
622 AM MST WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

HIGH PRESSURE NEAR THE FOUR CORNERS REGION WILL MAINTAIN AND
EASTERLY FLOW ACROSS THE AREA. EXPECT ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON OVER THE HIGHER TERRAIN
AND SLOWLY MOVE INTO THE VALLEY. SOME STORMS MAY APPROACH SEVERE
LIMITS LATER THIS AFTERNOON AND THIS EVENING. THE STRONG GUSTY
WINDS MAY PRODUCE AREAS OF BLOWING DUST WITH VISIBILITIES LESS
THAN ONE MILE AT TIMES. HEAVY RAIN IS ALSO POSSIBLE WHICH MAY
CAUSE SOME LOCALIZED FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AS THE UPPER HIGH
REMAINS NEAR THE FOUR CORNERS REGION...EXPECT AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS EACH DAY WITH A FEW APPROACHING SEVERE
LIMITS. FLASH FLOODING WILL ALSO BE A THREAT EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-032-191300-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
622 AM MST WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

IT WILL BE ANOTHER HOT DAY ACROSS CENTRAL AND WESTERN PIMA COUNTY
WITH DAYTIME TEMPERATURES IN THE 107 TO 111 RANGE. ISOLATED
THUNDERSTORMS MAY ALSO DEVELOP LATER THIS AFTERNOON AND THIS
EVENING. THE MAIN THREAT OF THESE STORMS WILL BE STRONG GUSTY
WINDS THAN MAY APPROACH SEVERE LIMITS AND ALSO BRIEF HEAVY RAIN
THAT MAY CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AS THE UPPER HIGH
REMAINS NEAR THE FOUR CORNERS REGION...EXPECT EVENING SHOWERS AND
THUNDERSTORMS EACH DAY WITH A FEW APPROACHING SEVERE LIMITS. FLASH
FLOODING WILL ALSO BE A THREAT EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 18, 2:55 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
255 PM MST WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     TSTM WND GST     1 SSW BISBEE-DOUGLAS AI 31.45N 109.60W
07/18/2007  M66 MPH          COCHISE            AZ   ASOS

&&

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:27 PM MSTAreal Flood AdvisoryTWCPima93 min
Jul 17, 5:40 PM MSTAreal Flood AdvisoryTWCPima93 min
Jul 18, 3:28 PM MSTSevere Thunderstorm WarningTWCPima62 min
Jul 18, 4:11 PM MSTSevere Thunderstorm WarningTWCCochise34 min
Jul 18, 4:24 PM MSTSevere Thunderstorm WarningTWCPima66 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.